Eyes are the windows to the soul. You can tell a lot about a person by looking into their eyes, like how they’re feeling, if they’re lying about something, and often times, if they’re high on drugs. While not all substances affect our eyes the same way, most of them do have some type of impact our peepers. From pupil dilation and constriction to bloodshot, watery eyes, it’s a very common and simple way to determine if a person is using drugs, and which ones.
Ocular manifestations of drug use
One of the significant side effects from drugs is changes in the appearance of the eyes, including the pupil’s size and motion, the color of the whites, etc. Many drugs, from illicit ones to legal substances to prescription drugs, in all different classes from cannabis to opiates to amphetamines, all of them have effects on the eyes.
Some of these effects are short term, like the ones mentioned above, while some are more severe and can lead to lasting changes in vision. For now, we’ll focus on the former, immediate effects that indicate current intoxication. These include bloodshot and/or watery eyes, dilated pupils, and pinpoint pupils.
Many irritants like make-up and various chemicals, medical conditions such as allergies, and several different substances can cause red, bloodshot, eyes – which is a result of expanding blood vessels in the sclera. Chronic dry eye can also cause redness in the eyes, as your body is not producing enough tears to keep them properly lubricated.
Again, there are many different drugs that can make your eyes red but most commonly, you see it when people drink too much alcohol, smoke weed, or use cocaine. As a regular pot smoker that also suffers from chronic dry eye, I use eyedrops pretty much anytime I leave the house, just to not look like I’m baked out of my mind while out in public.
Some substances interact with serotonin and adrenergic receptors in our sympathetic nervous systems, which triggers the body’s fight or flight response. This chemical reaction results muscle relaxation that allows the eye’s pupil to expand and let in more light, known as mydriasis. Pupils also dilate naturally due to changes in light and emotional events, for example, pupils can dilate when a person is scared, stressed, or sexually aroused.
Stimulants most commonly cause pupil dilation. However, this symptom can result from ingesting alcohol, cocaine, cannabis in rare cases, and it’s pretty common with most hallucinogens as well such as MDMA, psilocybin, LSD, and ketamine. SSRI antidepressants are also known to cause pupil dilation. What’s also interesting is that opiates cause the opposite effect, constriction of the pupils, but opioid withdrawal can cause the pupils to dilate.
I’ve experienced pupil dilation when using MDMA and psilocybin, but since I typically use those types of drugs at night, I didn’t really notice any changes to my vision. In my younger years, I sometimes used ecstasy during the day, and I do remember feeling like my eyes were more sensitive to sunlight – so sunglasses were my best friend. As a matter of fact, I’ve met people who were rolling and wore their sunglasses at night too, so I guess the struggle is real for some.
Whereas dilation is due to activation of the sympathetic nervous system, it’s stimulation of the parasympathetic system, known for “rest and digest” functions, that causes constriction, or pinpoint pupils. Pinpoint pupils appear and remain very small even in darkness.
Pupil constriction can have natural causes, like exposure to bright lights and aging. It’s also a side effect of certain medications, or could be caused by hemorrhaging or poisoning. It can also indicate opiate use, but unlike dilated pupils, pinpoint pupils are often a sign of a possible overdose. If your friend or family member displays this symptom and their eyes are not responding to light, call 911 immediately.
Other central nervous system depressants like benzodiazepines (e.g., Xanax, Valium) and barbiturates (e.g. phenobarbital) can cause pinpoint pupils. These drugs act on the brain’s GABA receptors, which play a role in pupil size regulation.
In addition to the above-listed side effects, which are the most frequently discussed, there are quite a few other eye-related tells that point to intoxication. For example, when people use alcohol, opiates, and other downers, it’s common to experience heavy, droopy eyelids. From an outsider’s perspective, it almost looks like the person is starting to fall asleep because their eyes will barely stay open.
With amphetamines, twitching can happen pretty often. This can be in various parts of the body, but it does often occur in the eyelids. It can be subtle, but sometimes it’s extremely noticeable. Other ocular symptoms can include blurred vision (common when people drink too much, but other substances can cause this too), slowed reaction time or jerky eye movements (which is why police ask suspects to follow their fingers when testing for sobriety), and glazed over eyes (stoned eyes).
Listen to the eyes, they have much to say; especially when it comes to a person’s current state of mind. Again, it doesn’t really matter what class of drugs you’re talking about, most of them have some type of effects on the eyes. Some are very obvious, like extremely dilate pupils or severe twitching, but some can be more subtle, or can be attributed to many other causes, like redness. So whether you’re checking for drug use in someone else, or trying to hide your own drug use, remember to always take a quick glance at the eyeballs.
Hello readers. We’re happy to have you with us at Cannadelics.com; a news source here to bring you the best in independent reporting for the growing cannabis and hallucinogen fields. Join us frequently to stay on top of everything, and subscribe to our Cannadelics Weekly Newsletter, for updates straight to your email. Check out some awesome promos for cannabis buds, smoking devices and equipment like vapes, edibles, cannabinoid compounds, magic mushroom products, and a whole bunch more. Let’s all get high together!